MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 3-0 G/W; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 3-0 G/W; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number D9306
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an aortic root replacement procedure on (b)(6) 2018 and suture was used.The needle tip was broken when it was removed from the package the device was not used on the patient.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Date sent to the fda: 0(b)(4) 2018.A needle-suture piece, a needle-suture combination, and empty opened overwrap packets were received for analysis.The product is multi-strand and double armed per packet.During the visual inspection of the needle-suture piece, the swage and attachment area were as expected; however, the tip of the needle was broken, and slight marks were observed on the body of the needle which appears to be from use of the surgical instrument.Additionally, the suture piece was examined, body fluids were found, and the end was cut.Marks were observed on the tip area of the needle.The failed suture needle was submitted for fractographic evaluation to assess the fracture failure mode.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The needles-suture combination was examined for visual inspection and no defects, needle breakage or tip defect were observed.The tips of the needles were as expected.The resistance test was performed, and no issues or anomalies were noted.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition, (needle-suture piece) needle breakage was found.Per the sample condition of the needle-suture combination, no breakage needle was observed.

Brand Name
ETHIBOND EXCEL SUTURE 30"(75CM) 3-0 G/W
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7763987
Report Number2210968-2018-75012
Device Sequence Number16445123
Product Code GAT
UDI-Device Identifier10705031032668
UDI-Public10705031032668
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue NumberD9306
Device Lot NumberLEZ787
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2018
Initial Date Received by Manufacturer 07/18/2018
Supplement Date Received by Manufacturer08/31/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date09/26/2018
Patient Sequence Number1